Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Lincoln, IL

February 4, 2008Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Feb 4, 2008, 8:43 AM CST for Knox County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2008, 8:43 AM CST (14:43 UTC)
Expired
Feb 4, 2008, 9:30 AM CST
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 041443
SVRILX
ILC095-041530-
/O.NEW.KILX.SV.W.0020.080204T1443Z-080204T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
843 AM CST MON FEB 4 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 930 AM CST.

* AT 843 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST
  OF RIO TO 5 MILES SOUTHWEST OF ABINGDON...OR ALONG A LINE EXTENDING
  FROM 13 MILES NORTHWEST OF GALESBURG TO 14 MILES SOUTH OF
  GALESBURG...AND WAS MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIO...
  GALESBURG...
  WATAGA...
  KNOXVILLE...
  MAQUON...
  ONEIDA...
  GILSON...
  ALTONA...

OTHER LOCATIONS IN THIS WARNING INCLUDE...VICTORIA...WILLIAMSFIELD
AND YATES CITY.

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY
AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4103 8999 4102 8999 4072 9000 4071 9046
      4115 9045 4115 9000
TIME...MOT...LOC 1443Z 244DEG 42KT 4110 9050 4077 9041

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 041505
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CST MON FEB 4 2008

ILC095-041530-
/O.CON.KILX.SV.W.0020.000000T0000Z-080204T1530Z/
KNOX-
905 AM CST MON FEB 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CST
FOR KNOX COUNTY...

AT 902 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
ONEIDA TO DAHINDA TO 7 MILES SOUTHEAST OF DELONG...MOVING NORTHEAST 
AT 45 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  MAQUON...
  YATES CITY...
  WILLIAMSFIELD...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4103 8999 4082 9000 4073 9000 4072 9002
      4072 9035 4094 9033 4100 9033 4115 9040
      4115 9000
TIME...MOT...LOC 1505Z 244DEG 42KT 4110 9017 4098 9007
          4074 9023

$$

HARDIMAN
000 
WWUS53 KILX 041528
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
928 AM CST MON FEB 4 2008

ILC095-041538-
/O.EXP.KILX.SV.W.0020.000000T0000Z-080204T1530Z/
KNOX-
928 AM CST MON FEB 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY EXPIRES AT 930 AM
CST...

AT 924 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4103 8999 4082 9000 4073 9000 4072 9002
      4072 9035 4094 9033 4100 9033 4115 9040
      4115 9000
TIME...MOT...LOC 1528Z 244DEG 42KT 4121 8985 4109 8975
          4085 8991

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 5:43 AM CST, 3 hours earlier.

Area forecast discussion, Feb 4, 5:43 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
543 AM CST MON FEB 4 2008

.DISCUSSION...
ISSUED 259 AM CST MON FEB 4 2008

NUMEROUS CHALLENGES WITH THIS FORECAST PACKAGE...INCLUDING DENSE
FOG TODAY...HEAVY RAIN THREAT TUESDAY...AND POTENTIAL ACCUMULATING
SNOW TUESDAY NIGHT INTO EARLY WEDNESDAY.

LATEST SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE ACROSS
COLORADO...WITH WARM FRONT EXTENDING EASTWARD INTO THE OHIO
VALLEY. ALONG AND NORTH OF THE BOUNDARY...WIDESPREAD FOG HAS
DEVELOPED ACROSS MUCH OF CENTRAL ILLINOIS...THANKS TO A VERY MOIST
BOUNDARY LAYER AND LIGHT SURFACE WINDS. ALOFT...TROUGH CONTINUES
TO DIG ACROSS THE WESTERN CONUS...WHILE RIDGING DEVELOPS ACROSS
THE EAST.

SHORT TERM...TODAY THROUGH WEDNESDAY

FIRST ISSUE TO DEAL WITH WILL BE THE FOG. WARM FRONT HAS BEEN
NEARLY STATIONARY FOR MUCH OF THE NIGHT AND HAS BARELY LIFTED
NORTH OF LAWRENCEVILLE AS OF 08Z. DESPITE DEVELOPING UPPER
RIDGING...THINK MODELS ARE BRINGING THE FRONT NORTHWARD A BIT TOO
QUICKLY TODAY. FRONT SHOULD REACH THE I-72 TOWARD MIDDAY...THEN
LIFT INTO THE FAR NORTHERN KILX CWA DURING THE AFTERNOON. GIVEN
THIS SLOWER MOVEMENT...FOG WILL LIKELY BE A PROBLEM THROUGHOUT THE
MORNING ACROSS THE ENTIRE AREA AND MAY PERSIST WELL INTO THE
AFTERNOON ALONG AND NORTH OF I-74. HAVE THEREFORE ISSUED A DENSE
FOG ADVISORY THROUGH NOON FOR THE ENTIRE CWA. TEMPS WILL ALSO BE
PROBLEMATIC...AS A TIGHT NORTH-SOUTH GRADIENT WILL EXIST. AREAS
ALONG AND SOUTH OF I-70 WILL RISE INTO THE UPPER 50S AND LOWER
60S...WHILE LOCATIONS ALONG AND NORTH OF I-74 WILL STRUGGLE TO
RISE OUT OF THE 40S. PRECIP CHANCES TODAY APPEAR TO BE
MINIMAL...AS SIGNIFICANT FORCING WILL BE LACKING. WILL CARRY 30
POPS ACROSS THE BOARD...WITH SLIGHTLY HIGHER POPS ACROSS THE
NORTHWEST IN CLOSER PROXIMITY TO A SHORT-WAVE EXPECTED TO TRACK
OUT OF THE CENTRAL PLAINS AND ACROSS IOWA. AS THIS FEATURE LIFTS
INTO THE GREAT LAKES...IT WILL HELP PULL A COLD FRONT TOWARD
ILLINOIS TONIGHT INTO TUESDAY. WITH THE ENTIRE CWA FIRMLY IN THE
WARM SECTOR TONIGHT AND A DECENT LLJ DEVELOPING...THINK LIFT ALONG
AND AHEAD OF THE FRONT WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS THE E/SE CWA. WILL THEREFORE
INCLUDE CHANCE POPS ACROSS MUCH OF THE AREA...WITH LIKELY POPS
ALONG AND EAST OF I-57.

FRONT STALLS OUT ACROSS ILLINOIS ON TUESDAY...AS IT BECOMES
PARALLEL WITH THE UPPER FLOW. AS WESTERN CONUS TROUGH TRANSLATES
EASTWARD...SURFACE CYCLOGENESIS WILL TAKE PLACE ACROSS OKLAHOMA
EARLY IN THE DAY. THIS LOW IS THEN PROGGED TO DEEPEN AND TRACK
NORTHEASTWARD INTO SOUTHERN ILLINOIS BY 00Z WED. AS A
RESULT...RAIN WILL SPREAD ACROSS THE AREA...ESPECIALLY DURING THE
AFTERNOON. INSTABILITY PARAMETERS ARE FAVORABLE FOR
THUNDER...PARTICULARLY ALONG AND EAST OF I-55. LATEST CONVECTIVE
OUTLOOK FROM SPC EVEN INDICATES RISK FOR SEVERE ACROSS SOUTHEAST
ILLINOIS.

AS LOW TRACKS INTO INDIANA...COLDER AIR WILL BE DRAWN INTO CENTRAL
ILLINOIS TUESDAY EVENING...RESULTING IN THE RAIN GRADUALLY
TRANSITIONING TO SNOW FROM WEST TO EAST. 00Z 04 FEB MODELS ARE
SUGGESTING DEFORMATION ZONE SNOW SETTING UP ACROSS IOWA AND
NORTHERN ILLINOIS TUESDAY AFTERNOON...WHICH WILL THEN SHIFT ACROSS
THE NORTHWEST CWA TUESDAY NIGHT. POTENTIAL EXISTS FOR BETWEEN ONE
AND THREE INCHES OF SNOW...MAINLY ALONG AND NORTHWEST OF THE I-55
CORRIDOR. HAVE ADJUSTED POPS AND WEATHER GRIDS TO REFLECT THIS.
GIVEN AMPLIFYING NATURE OF SYSTEM...LIGHT SNOW WILL LIKELY LINGER
INTO WEDNESDAY MORNING...WITH CLOUDS PERSISTING UNTIL EVENING.

LONG TERM...THURSDAY THROUGH SUNDAY

HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...BRINGING
CLEARING SKIES AND COLDER CONDITIONS. AFTER THAT...ACTIVE WEATHER
PATTERN CONTINUES INTO THE WEEKEND...AS A SERIES OF WEAK SYSTEMS
SKIRT THROUGH THE REGION. FIRST DISTURBANCE IS STILL SLATED TO
PASS THROUGH THURSDAY AFTERNOON/NIGHT...HOWEVER IT STILL LOOKS
WEAK AND RATHER MOISTURE STARVED...SO WILL ONLY MENTION SLIGHT
CHANCE POPS AT THIS TIME. NO FURTHER CHANGES NEEDED TO THE
EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 543 AM CST MON FEB 4 2008

LIFR/IRF CONDITIONS WILL PREVAIL THROUGH THE 12Z TAF PERIOD. A
WARM FRONT WILL SLOWLY LIFT ACROSS THE TERMINALS TODAY. THE LOW
LEVEL MOISTURE ASSOCIATED WITH THIS FEATURE...AS WELL AS THE SNOW
MELT THAT WILL OCCUR WITH THE WARMER TEMPERATURES...SHOULD KEEP
CEILINGS/VISIBILITIES QUITE LOW. AN UPPER LEVEL DISTURBANCE MOVING
ALONG THE BOUNDARY TONIGHT WILL BRING A SOMEWHAT BETTER CHANCE OF
SHOWERS TO THE REGION THAN WILL BE SEEN TODAY...BUT CHANCES ARE TOO
LOW TO GO ABOVE VCSH AT ANY ONE LOCATION. BROUGHT
CEILINGS/VISIBILITIES UP A BIT TONIGHT WITH THE POTENTIAL FOR
PRECIPITATION IN THE VICINITY.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Feb 4, 7:08 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
708 AM CST MON FEB 4 2008

ILZ027>031-036-037-040-041-047-049-050-051200-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
708 AM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTRIBUTE TO THE DEVELOPMENT OF DENSE FOG
ACROSS THE REGION THIS MORNING.

VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED THIS
MORNING IN MANY LOCATIONS. SOME IMPROVEMENT IN VISIBILITY IS
EXPECTED THIS AFTERNOON...BUT LIGHTER FOG WILL LINGER THROUGH THE
DAY.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A FEW UPPER
DISTURBANCES MOVE THROUGH THE REGION. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION ON TUESDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS
SYSTEM. MINOR SNOW ACCUMULATIONS ARE POSSIBLE ON THE BACK SIDE OF
THE SYSTEM TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-051200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
708 AM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTRIBUTE TO THE DEVELOPMENT OF DENSE FOG
ACROSS THE REGION THIS MORNING.

VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED THIS
MORNING IN MANY LOCATIONS. SOME IMPROVEMENT IN VISIBILITY IS
EXPECTED THIS AFTERNOON...BUT LIGHTER FOG WILL LINGER THROUGH THE
DAY.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A FEW UPPER
DISTURBANCES MOVE THROUGH THE REGION. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION TUESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS
SYSTEM. MINOR SNOW ACCUMULATIONS ARE POSSIBLE ON THE BACK SIDE OF
THE SYSTEM TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-051200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
708 AM CST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST LOW LEVEL AIRMASS...LIGHT WINDS...AND THE APPROACH
OF A WARM FRONT WILL CONTRIBUTE TO THE DEVELOPMENT OF DENSE FOG
ACROSS THE REGION THIS MORNING.

VISIBILITIES OF ONE QUARTER MILE OR LESS ARE EXPECTED THIS
MORNING IN MANY LOCATIONS. SOME IMPROVEMENT IN VISIBILITY IS
EXPECTED THIS AFTERNOON...ESPECIALLY WHERE ALL THE SNOW HAS
MELTED. HOWEVER...LIGHTER FOG WILL LINGER THROUGH THE DAY.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A FEW UPPER
DISTURBANCES MOVE THROUGH THE REGION. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED...BUT THE STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STRONG AREA OF LOW PRESSURE WILL PASS THROUGH THE REGION TUESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE PASSAGE OF THIS
SYSTEM. THERE IS A SLIGHT RISK THAT THESE STORMS WILL BECOME
SEVERE. DAMAGING WINDS ARE THE PRIMARY THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:33 AM CSTDense Fog AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more33 hr
Feb 4, 7:16 AM CSTSevere Thunderstorm WarningILXKnox, Stark29 min
Feb 4, 9:27 AM CSTSevere Thunderstorm WarningILXStark14 min
Feb 4, 3:09 PM CSTWinter Storm WatchILXCass, Fulton, Knox, Marshall, Mason, Peoria and 4 more12 hr
Feb 4, 4:08 PM CSTFlood WatchILXChampaign, Christian, Clark, Clay, Coles, Crawford and 19 more35 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.